Kansas, 2008Flash Flood in Kansas, August 24, 2008
August 24, 2008 · NWS GID · 1 event in 1 county or zone
An upper level disturbance crossing the region aided in the development of late night thunderstorms across north central Kansas, which continued on into the early morning hours of the 24th. No severe weather was reported, but these thunderstorms brought heavy rain to many areas, as much as 3 to 4 inches.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- $20,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance crossing the region aided in the development of late night thunderstorms across north central Kansas, which continued on into the early morning hours of the 24th. No severe weather was reported, but these thunderstorms brought heavy rain to many areas, as much as 3 to 4 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 24, 2:12 AM CST, 1 hour 33 minutes earlier.
Area forecast discussion, Aug 24, 2:12 AM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
312 AM CDT SUN AUG 24 2008
.DISCUSSION...THE MAIN ISSUE WILL AGAIN BE THE CHANCE OF
THUNDERSTORMS OVER THE NEXT FEW DAYS. KUEX WSR-88D THIS MORNING
SHOWS SCATTERED THUNDERSTORMS ACROSS MUCH OF THE FORECAST AREA.
THESE DEVELOPED IN RESPONSE TO THE LOW LEVEL JET...INCREASING H85
WARM AIR ADVECTION AND FAIRLY STRONG ISENTROPIC LIFT ON THE 310K
SURFACE. THE STORMS HAVE BEEN MAINLY HEAVY RAIN PRODUCERS...WITH
THE HEAVIEST RAIN SHOWN IN PORTIONS OF WESTERN HARLAN COUNTY WHERE
STORM TOTAL PRECIPITATION FROM KUEX ESTIMATES AMOUNTS IN EXCESS OF
8 INCHES. IT APPEARS THERE COULD BE SOME HAIL CONTAMINATION...BUT
THOSE ARE IMPRESSIVE AMOUNTS NONE THE LESS.
THE MAIN QUESTIONS FOR TODAY ARE HOW TO HANDLE THE ONGOING
STORMS...AND WILL THERE BE STORMS LINGERING INTO THE AFTERNOON.
ISENTROPIC LIFT ON THE 310K SURFACE IS SHOWN TO CONTINUE MUCH OF
THE DAY...THOUGH IT DOES WEAKEN A BIT THIS AFTERNOON. WILL TRY TO
SHOW SOMEWHAT OF A DIMINISHING TREND IN THE POPS THIS AFTERNOON...BUT
WILL KEEP AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE
AREA.
FOR TONIGHT...THE MAIN FOCUS FOR ADDITIONAL THUNDERSTORM DEVELOPMENT
APPEARS TO BE WEST AND NORTH OF THE FORECAST AREA AS THE LOW LEVEL
JET GATHERS STRENGTH OVER THE HIGH PLAINS. IN TIME...THE LOW LEVEL
JET AXIS DOES SHIFT INTO THE FORECAST AREA...AND WILL AGAIN HAVE
THE HIGHER POPS DURING THE LATE EVENING TO OVERNIGHT HOURS. THE
OVERALL SEVERE THREAT CONTINUES TO LOOK ISOLATED...AND WILL
MAINLY FOCUS ON LOCALLY HEAVY RAINFALL IN THE HAZARDOUS WEATHER
OUTLOOK.
OVERALL CONFIDENCE DROPS OFF BY MONDAY WITH VARIOUS SUBTLE WAVES
MOVING ACROSS THE UPPER LEVEL NORTHWESTERLY FLOW. WILL MAINTAIN A
SMALL POP FOR MONDAY AND MONDAY NIGHT...BUT WILL TAKE A CHANCE AND
HOLD ONTO THE DRY FORECAST FOR TUESDAY. ANOTHER WAVE IS THEN SHOWN
TO MOVE ACROSS FOR TUESDAY NIGHT WITH ANOTHER CHANCE OF
THUNDERSTORMS.
IN REGARDS TO TEMPERATURES FOR TODAY...HAVE GONE ON THE COOL SIDE
OF GUIDANCE. THINK THERE COULD BE QUITE A BIT OF CLOUD COVER IN
PLACE THROUGH MUCH OF THE DAY...AND IF ITS ANYTHING LIKE
YESTERDAY...THAT SHOULD HOLD TEMPERATURES BACK QUITE A BIT.
&&
.AVIATION...06Z TAF. THUNDERSTORMS HAVE DEVELOPED TO THE SOUTHWEST
OF KGRI TERMINAL AND SHOULD GRADUALLY MOVE TOWARD KGRI. TOWARD
MORNING THE THUNDERSTORMS SHOULD DIMINISH. MID LEVEL CLOUDS SHOULD
REMAIN ACROSS THE AREA THROUGH MUCH OF THE DAY AND FINALLY BREAK
OUT THIS EVENING. THERE IS AN OFF CHANCE FOR A THUNDERSTORM THIS
AFTERNOON BUT THE CHANCE IS SMALL ENOUGH WILL LEAVE IT OUT FOR NOW
AND WATCH IT FOR LATER FORECASTS.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Aug 23, 3:13 PM CST, 12 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
413 PM CDT SAT AUG 23 2008
KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
241200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
413 PM CDT SAT AUG 23 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.
.DAY ONE...TONIGHT.
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
OUTLOOK AREA LATER THIS EVENING TO OVERNIGHT. THE HIGHEST THREAT
FOR ADDITIONAL THUNDERSTORMS WILL EXIST SOUTH OF A LOUP CITY TO
YORK LINE AFTER MIDNIGHT. ALTHOUGH WIDESPREAD SEVERE THUNDERSTORMS
ARE NOT EXPECTED...PEA SIZE HAIL ALONG WITH LOCALLY HEAVY RAINFALL
PRODUCING SOME NUISANCE FLOODING WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
AN INTERMITTENT CHANCE FOR THUNDERSTORMS WILL EXIST ACROSS THE
OUTLOOK AREA SUNDAY AND LASTING THROUGH WEDNESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
In the hours before
Special weather statement, Aug 24, 12:12 AM CST, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
112 AM CDT SUN AUG 24 2008
KSZ005-240645-
PHILLIPS-
112 AM CDT SUN AUG 24 2008
...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...
SOUTHWESTERN PHILLIPS COUNTY IN NORTH CENTRAL KANSAS
AT 107 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LOGAN...OR 13 MILES WEST OF PHILLIPSBURG...
AND MOVING NORTHEAST AT 17 MPH.
* THE THUNDERSTORM WILL BE NEAR...
SPEED BY 125 AM CDT
DIME SIZE HAIL IS EXPECTED WITH THIS STORM.
THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.
JCB
Special weather statement, Aug 24, 12:27 AM CST, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
127 AM CDT SUN AUG 24 2008
KSZ006-007-018-019-240700-
JEWELL-MITCHELL-OSBORNE-SMITH-
127 AM CDT SUN AUG 24 2008
...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...
SOUTHWESTERN JEWELL COUNTY IN NORTH CENTRAL KANSAS
NORTHWESTERN MITCHELL COUNTY IN NORTH CENTRAL KANSAS
NORTHEASTERN OSBORNE COUNTY IN NORTH CENTRAL KANSAS
SOUTHEASTERN SMITH COUNTY IN NORTH CENTRAL KANSAS
AT 122 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PORTIS...OR 32 MILES WEST OF BELOIT...AND
MOVING EAST AT 25 MPH.
* THE THUNDERSTORM WILL BE NEAR...
DOWNS BY 140 AM CDT
DOWNS BY 145 AM CDT
CAWKER CITY BY 155 AM CDT
PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.
THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.
JCB
Local storm report, Aug 24, 12:30 AM CST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
130 AM CDT SUN AUG 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 AM FLASH FLOOD OXFORD 40.25N 99.63W
08/24/2008 FURNAS NE LAW ENFORCEMENT
SEVERAL CITY STREETS UNDER WATER
&&
JCBLocal storm report, Aug 24, 12:40 AM CST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
140 AM CDT SUN AUG 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 AM HAIL OXFORD 40.25N 99.63W
08/24/2008 E0.50 INCH FURNAS NE TRAINED SPOTTER
&&
KINGLocal storm report, Aug 24, 1:01 AM CST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
201 AM CDT SUN AUG 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0158 AM FLASH FLOOD 4 W OXFORD 40.25N 99.71W
08/24/2008 FURNAS NE LAW ENFORCEMENT
HIGHWAY 136 IS FLOODED 4 MILES WEST OF OXFORD.
&&
KINGLocal storm report, Aug 24, 2:31 AM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
331 AM CDT SUN AUG 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 AM HEAVY RAIN 5 W PHILLIPSBURG 39.75N 99.42W
08/24/2008 M4.25 INCH PHILLIPS KS EMERGENCY MNGR
&&
JCBFlash Flood, Phillips
- When
- August 24, 3:45 AM CST to 6:00 AM CST
- Where
- Phillips County, 1.24 mi SSE of Gretna to 1.07 mi WNW of Kirwin Res
- Cause
- Heavy Rain
- Property damage
- $20,000
- Crop damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 39.753, -99.212
Water approximately one foot deep was reported over the road at the instersection of highway 183 and East Union Road located between Glade and Phillipsburg. Water was also reported over the road at the Junction of west 500 and west Victory approximately 2 miles north of Speed.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Colorado, August 24, 20083 deaths · $200,000 · 1 event
- Rip Current in New Jersey, August 24, 20081 death · 1 event
- Flash Flooding and Flood in Texas, August 24 to 25, 2008$225,000 · 3 events
- Tornadoes and Flash Flooding in Colorado, August 24, 2008$25,000 · EF0 · 9 events
- Tropical Depression in Louisiana, August 24 to 25, 200827 events
- Damaging Winds in Louisiana, August 24, 2008$20,000 · 50 kt wind · 3 events
- Tropical Depression in Mississippi, August 24 to 25, 20088 events
- Storm Surge in Florida, August 24, 20084 events
- Hail in South Dakota, August 24, 20081 in hail · 4 events
- Hail in Colorado, August 24, 20080.88 in hail · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 24 to 25, 20083 events
- Flooding in Kansas, August 24, 2008$500 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131085.